Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 177, NWS Birmingham, AL

April 6, 2005Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 6, 2005, 5:24 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2005, 5:24 PM CDT (22:24 UTC)
Expired
Apr 6, 2005, 6:30 PM CDT
In force
66 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 51 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 5:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 062224
SVRBMX
ALC075-107-062330-
/O.NEW.KBMX.SV.W.0177.050406T2224Z-050406T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT WED APR 6 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA
  PICKENS COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF ALICEVILLE

* UNTIL 630 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 16 MILES NORTHWEST OF MILLPORT TO 14 MILES SOUTHWEST
  OF COCHRANE...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SULLIGENT...CARROLLTON...REFORM AND GORDO.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3391 8822 3299 8834 3300 8819 3317 8784
      3352 8784 3353 8795 3392 8795

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:54 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 6, 4:54 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT WED APR 6 2005

MESOSCALE UPDATE...

0-1 KM AND 0-3 KM HELICITY VALUES RANGED FROM 300 TO 450 M2/S2
ACROSS EASTERN MISSISSIPPI INTO WESTERN ALABAMA.  BEST SURFACE
PRESSURE FALLS WERE LOCATED IN THE SAME AREA.  THERE IS A SHARP
GRADIENT IN THE SBCAPES BETWEEN MERIDIAN AND TUSCALOOSA.  IF
INSTABILITY INCREASES OVER WESTERN ALABAMA...THE TORNADO THREAT
SHOULD INCREASE AS WELL.  CAPE IN THE -10C TO -30C ZONE SUGGESTS A
STRONG LIKELIHOOD OF HAIL...AS WELL...OVER MISSISSIPPI INTO WESTERN
ALABAMA OVER THE NEXT SEVERAL HOURS.

WATCHING ROTATING STORM OVER NOXUBEE COUNTY...MISSISSIPPI.  MAY NEED
A WARNING FOR PICKENS AND LAMAR COUNTIES SOON.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
CENTRAL ALABAMA UNTIL 7 AM THURSDAY.
TORNADO WATCH IN EFFECT UNTIL 7 PM THIS EVENING FOR SOUTH CENTRAL
ALABAMA.

&&

03
Hazardous weather outlook, Apr 6, 1:30 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED APR 6 2005

ALZ011>015-017>050-071230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE FORECAST
AREA THIS AFTERNOON AND TONIGHT. THE THREAT OF TORNADOES IS GREATEST
OVER SOUTH ALABAMA...WHILE THE THREAT OF HAIL AND DAMAGING WINDS IS
GREATEST OVER SOUTH AND WEST ALABAMA THROUGH TONIGHT.

THERE IS ALSO A RISK OF HEAVY RAINFALL THROUGH TONIGHT.  SHOWERS AND
THUNDERSTORMS OVER WEST ALABAMA EARLY THIS AFTERNOON WILL SPREAD
SLOWLY EASTWARD ACROSS THE STATE.  RAINFALL AMOUNTS OF 1 TO 3 INCHES
ARE POSSIBLE.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF
CENTRAL ALABAMA.  MINOR RIVER FLOODING WILL ALSO CONTINUE ON THE
LOWER ALABAMA RIVER.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).

A DEEP UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH ALABAMA ON
THURSDAY. THE AIRMASS WILL BE UNSTABLE ENOUGH ACROSS THE EASTERN
COUNTIES FOR THE POSSIBILITY OF A FEW SEVERE STORMS...WITH THE MAIN
THREAT BEING LARGE HAIL.

RIVER FLOODING WILL CONTINUE THROUGH THE WEEKEND.  FLOODING LEVELS
WILL BE DEPENDENT ON THE AMOUNT OF RAINFALL OVER THE NEXT 24 HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED TODAY AND THURSDAY.

In the hours before

Local storm report, Apr 6, 2:52 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             4 ESE EUTAW             32.82N 87.83W
04/06/2005  0.75 INCH        GREENE             AL   EMERGENCY MNGR

            PENNY SIZE HAIL FROM EUTAW TO THE WARRIOR RIVER.

0212 PM     TSTM WND DMG     EUTAW                   32.84N 87.89W
04/06/2005                   GREENE             AL   EMERGENCY MNGR

            TREES REPORTED DOWN IN EUTAW.

0213 PM     HAIL             8 SW AKRON              32.79N 87.84W
04/06/2005  0.75 INCH        GREENE             AL   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED 8 MILES SW OF AKRON.

0226 PM     FUNNEL CLOUD     4 SW MOUNDVILLE         32.96N 87.68W
04/06/2005                   HALE               AL   EMERGENCY MNGR

            FUNNEL CLOUD SIGHTING 4 MILES SW OF MOUNDVILLE REPORTED
            BY MEDIA.

0226 PM     HAIL             4 SW MOUNDVILLE         32.96N 87.68W
04/06/2005  0.88 INCH        HALE               AL   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED 4 MILES SW OF MOUNDVILLE
            REPORTED BY MEDIA.

&&

JSS
Local storm report, Apr 6, 3:02 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             MOUNDVILLE              33.00N 87.63W
04/06/2005  0.75 INCH        HALE               AL   NWS EMPLOYEE

            DIME TO PENNY SIZE HAIL REPORTED IN MOUNDVILLE.

0259 PM     HAIL             DUNCANVILLE             33.06N 87.41W
04/06/2005  0.75 INCH        TUSCALOOSA         AL   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED NEAR DUNCANVILLE.

&&

JSS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 1:01 PM CDTSevere Thunderstorm WarningBMXSumter44 min
Apr 6, 1:51 PM CDTSevere Thunderstorm WarningBMXGreene24 min
Apr 6, 1:59 PM CDTTornado WarningBMXGreene31 min
Apr 6, 2:07 PM CDTTornado WarningBMXHale53 min
Apr 6, 2:43 PM CDTTornado WarningBMXTuscaloosa62 min
Apr 6, 5:27 PM CDTSevere Thunderstorm WarningBMXSumter33 min
Apr 6, 5:42 PM CDTSevere Thunderstorm WarningBMXGreene48 min
Apr 6, 5:48 PM CDTFlash Flood WarningBMXLamar3 hr
Apr 6, 6:04 PM CDTSevere Thunderstorm WarningBMXFayette41 min
Apr 6, 6:36 PM CDTSevere Thunderstorm WarningBMXTuscaloosa54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.